Wyoming, 2008

High Wind in Wyoming, May 2, 2008

May 2, 2008 · NWS CYS · 2 events in 2 counties and zones

A powerful low pressure system moved across central Nebraska and produced very strong winds across much of southeastern Wyoming.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A powerful low pressure system moved across central Nebraska and produced very strong winds across much of southeastern Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 1, 11:35 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, May 1, 11:35 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1235 AM MDT FRI MAY 2 2008

.UPDATE...WINDS HAVE ACHIEVED WARNING CRITERIA IN LARAMIE COUNTY
AND APPROACHING THOSE SPEEDS ACROSS THE SOUTHERN PANHANDLE SO
HAVE ISSUED ONE. EXPECT ADDITIONAL SIGNIFICANT CHANGES TO
HIGHLIGHT PACKAGE SHORTLY WITH ROUTINE ISSUANCE. WINTER STORM
WARNINGS WILL LIKELY REPLACE THE NORTHERN TIER OF SNOW AND
BLOWING SNOW ADVYS.

SOWKO

&&

.PREV DISCUSSION... /ISSUED 936 PM MDT THU MAY 1 2008/

SHORT TERM...TONIGHT...
INHERITED FORECAST...WITH THE ADJUSTMENT IN THE EARLIER UPDATE TO
CONTINUE THE NEBRASKA PANHANDLE WIND ADVISORY...CONTINUES TO LOOK
PRETTY GOOD FOR TONIGHT. DID LOWER PRECIPITATION CHANCES AND QPF
FORECAST SLIGHTLY ACROSS THE SOUTHEAST PORTION OF THE AREA. THE
LATEST NAM MODEL RUN CONTINUES TO SEEM MOST REASONABLE FOR THE
SHORT TERM WITH SUPPORT FOR PRECIPITATION GRADUALLY ADVANCING
SOUTHWARD INTO THE NORTHEAST ZONES WHERE WIDESPREAD PRECIPITATION
SHOULD RESULT OVERNIGHT AND FRIDAY. LATEST NAM DOES PUT MORE
LIQUID PRECIPITATION ACROSS NORTHERN SIOUX AND DAWES COUNTIES
WHICH COULD CREATE MORE SIGNIFICANT SNOWFALL THERE THAN CURRENTLY
EXPECTED...BUT THIS WILL DEPEND ON HOW QUICKLY THE PRECIPITATION
CHANGES OVER TO SNOW. CARPENTER

LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...

SATURDAY NIGHT...ISOLATED EVENING THUNDERSTORMS ACROSS THE SNOWY
RANGE IN MOIST WEST FLOW ALOFT AND WITH TYPICAL DIURNAL
DESTABILIZATION.

SUNDAY MAY 4TH...EXPECT ISOLATED AFTERNOON THUNDERSTORMS DEVELOPING
ALONG THE LARAMIE RANGE IN LOW LEVEL CONVERGENCE AXIS AND ALONG
INSTABILITY AXIS. THUNDERSTORMS SPREADING EAST IN THE EVENING AND
DISSIPATING BY MIDNIGHT WITH LACK OF NOCTURNAL LIFTING MECHANISM.
AREAL COVERAGE OF THUNDERSTORMS MINIMIZED BY LOW/MID LEVEL RIDGE
AXIS ACROSS WYOMING. CHAMBER OF COMMERCE TYPE DAY WITH MAXIMA IN THE
50S AND 60S PER 1000-500 MB THICKNESSES NEAR 5610 METERS.

MONDAY MAY 5TH...NEXT LOW AMPLITUDE SHORTWAVE TROUGH MOVES TO WESTERN
WYOMING. LOW LEVEL CONVERGENCE AXIS DEVELOPS ALONG THE LARAMIE
RANGE...HOWEVER LOW/MID LEVEL MOISTURE LACKING. ISOLATED
AFTERNOON/EVENING THUNDERSTORMS FAR WEST AND FAR EAST WHICH BLENDS
WELL WITH OUR NEIGHBORING OFFICES. WARMER DAY WITH MAXIMUM
TEMPERATURES UPPER 50S TO MID 70S WITH 1000-500 MB THICKNESSES NEAR
5670 METERS.

TUESDAY MAY 6TH...PROGRESSIVE POSITIVE TILT SHORTWAVE TROUGH WORKS
ACROSS WYOMING. TIMING LOOKS UNFAVORABLE FOR SPARKING
AFTERNOON/EVENING THUNDERSTORMS. CANNOT RULE OUT ISOLATED LATE DAY
THUNDERSTORMS.

WEDNESDAY MAY 7TH...WARMER AND DRIER AS SHORTWAVE RIDGING ALOFT BUILDS
ACROSS WYOMING. MAXIMA IN THE 60S AND 70S PER 1000-500 MB
THICKNESSES NEAR 5640 METERS AND LESS CLOUD COVER THAN TUESDAY.

THURSDAY MAY 8TH...CONTINUED MILD AS SOUTHWEST FLOW ALOFT DEVELOPS
AHEAD OF NEXT TROUGH ALOFT ACROSS IDAHO AND WESTERN MONTANA. GFS
LOOKS OVERDONE ON QPF...AS IS ITS TENDENCY...BASED ON SYNOPTIC AND
MESOSCALE FEATURES.

AVIATION...
VFR CONDITIONS OVER THE SOUTHWEST PART OF THE FORECAST AREA WILL
BECOME WIDESPREAD MVFR AND LOCALIZED IFR CONDITIONS LATE TONIGHT.
MOUNTAIN OBSCURATION WILL ALSO CONTINUE TO BE WIDESPREAD THROUGH
MIDDAY FRIDAY. MVFR CONDITIONS WILL DETERIORATE TO WIDESPREAD IFR
AND AREAS OF LIFR AS PRECIPITATION BECOMES MORE WIDESPREAD NORTH OF A
LINE FROM KDGW TO KAIA LATE TONIGHT AND FRIDAY. CONDITIONS WILL
BEGIN TO IMPROVE FROM WEST TO EAST FRIDAY AFTERNOON AND EVENING.
VERY STRONG WINDS WILL ALSO PERSIST THROUGH FRIDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 6 AM FRIDAY FOR WYZ063.
     HIGH WIND WARNING UNTIL 3 PM FRIDAY FOR WYZ069-WYZ070.
     SNOW AND BLOWING SNOW ADVISORY UNTIL NOON FRIDAY FOR WYZ059-
     WYZ060-WYZ064-WYZ066-WYZ067-WYZ068.
NE...SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM FRIDAY FOR NEZ001-
     NEZ002-NEZ003.
     HIGH WIND WARNING UNTIL 3 PM FRIDAY FOR NEZ019-NEZ020-NEZ021-
     NEZ054-NEZ055.

&&

SHORT TERM/AVIATION...SJC
LONG TERM....RUBIN
Hazardous weather outlook, May 1, 2:05 PM MST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT THU MAY 1 2008

NEZ019>021-054-055-WYZ061-062-065-069-070-021215-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-SOUTHWEST CARBON-
NORTH CARBON-LARAMIE VALLEY-CHEYENNE FOOTHILLS-PINE BLUFFS-
305 PM MDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH TONIGHT WITH AREAS OF
LIGHT SNOW INCREASING...MAINLY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDY CONDITIONS WILL CONTINUE FRIDAY WITH AREAS OF LIGHT SNOW
PRODUCING LOW VISIBILITIES AT TIMES.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT BE
NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ063-021215-
SNOWY RANGE-
305 PM MDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL 6 A.M. FRIDAY MORNING
AS SNOW AND GUSTY WINDS WILL CONTINUE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE FRIDAY MORNING BEFORE TAPERING TAPERING OFF
DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT BE
NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ064-066-021215-
NORTH LARAMIE RANGE-LARAMIE RANGE-
305 PM MDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT THROUGH TONIGHT.
SNOW IS EXPECTED TO INCREASE ESPECIALLY LATER THIS EVENING WITH
GUSTY WINDS PRODUCING AREAS OF BLOWING SNOW AND LOW VISIBILITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON
FRIDAY AS SNOW AND GUSTY WINDS ARE EXPECTED TO CONTINUE MAINLY
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT BE
NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-060-067-068-021215-
CONVERSE-NIOBRARA-PLATTE-GOSHEN-
305 PM MDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SNOW AND BLOWING SNOW ADVISORY IS NOW IN EFFECT FROM MIDNIGHT
THURSDAY NIGHT. SNOW IS EXPECTED TO SPREAD OVER THE AREA LATER
TONIGHT WITH GUSTY WINDS PRODUCING AREAS OF BLOWING SNOW AND LOW
VISIBILITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SNOW AND BLOWING SNOW ADVISORY WILL BE IN EFFECT UNTIL NOON
FRIDAY. SNOW WILL CONTINUE MAINLY FRIDAY MORNING BEFORE TAPERING
OFF DURING THE AFTERNOON. STRONG AND GUSTY WINDS WILL STILL
PRODUCE AREAS OF BLOWING SNOW AND LOW VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT BE
NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-021215-
SIOUX-DAWES-BOX BUTTE-
305 PM MDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SNOW AND BLOWING SNOW ADVISORY IS NOW IN EFFECT FROM MIDNIGHT
THURSDAY NIGHT. SNOW IS EXPECTED TO SPREAD OVER THE AREA LATER
TONIGHT WITH GUSTY WINDS PRODUCING AREAS OF BLOWING SNOW AND LOW
VISIBILITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SNOW AND BLOWING SNOW ADVISORY WILL BE IN EFFECT UNTIL 6 PM
FRIDAY. SNOW WILL CONTINUE FRIDAY BEFORE TAPERING OFF LATE IN THE
AFTERNOON. STRONG AND GUSTY WINDS WILL STILL PRODUCE AREAS OF
BLOWING SNOW AND LOW VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT BE
NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cheyenne Foothills

When
May 2, 1:47 AM MST to 10:30 AM MST
Where
Cheyenne Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS

Many gusts around 60 mph recorded in Cheyenne with a peak gust of 67 mph. One large tree was reportedly blown down.

High Wind, Goshen

When
May 2, 10:30 AM MST
Where
Goshen forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS

Wind gust recorded at the Torrington airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86778, 86779.